Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 321, NWS Memphis, TN

July 5, 2008Hardeman County, Tennessee; Benton County, Tippah County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 5, 2008, 6:20 PM CDT for Hardeman County, Tennessee; Benton County, Tippah County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2008, 6:20 PM CDT (23:20 UTC)
Expired
Jul 5, 2008, 7:00 PM CDT
In force
40 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Benton County, MS, Tippah County, MS, Hardeman County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1781 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 052320
SVRMEG
MSC009-139-TNC069-060000-
/O.NEW.KMEG.SV.W.0321.080705T2320Z-080706T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
620 PM CDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 700 PM CDT

* AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CANAAN...OR
  14 MILES NORTHWEST OF RIPLEY...AND MOVING EAST AT 14 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  POCAHONTAS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3480 8915 3502 8917 3512 8879 3507 8878
      3501 8878 3500 8882 3500 8881 3487 8881
      3485 8874 3480 8874
TIME...MOT...LOC 2320Z 265DEG 12KT 3490 8905

$$
1 follow-up statement
000 
WWUS54 KMEG 052359
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
659 PM CDT SAT JUL 5 2008

MSC009-139-TNC069-060009-
/O.EXP.KMEG.SV.W.0321.000000T0000Z-080706T0000Z/
TIPPAH MS-BENTON MS-HARDEMAN TN-
659 PM CDT SAT JUL 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARDEMAN...
NORTHEASTERN BENTON AND NORTHERN TIPPAH COUNTIES WILL EXPIRE AT 700
PM CDT...

AT 659 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3480 8915 3502 8917 3512 8879 3507 8878
      3501 8878 3500 8882 3500 8881 3487 8881
      3485 8874 3480 8874
TIME...MOT...LOC 2359Z 265DEG 12KT 3491 8889

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:00 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 5, 3:00 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT SAT JUL 5 2008

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE
ACROSS EASTERN ARKANSAS AND NORTH MISSISSIPPI THIS AFTERNOON.
SOME OF THESE STORMS HAVE BEEN STRONG BUT FOR THE MOST PART...HAVE
STAYED UNDER SEVERE THUNDERSTORM CRITERIA. THESE STORMS WILL
LIKELY CONTINUE THROUGH THE EVENING AND OVERNIGHT HOURS AS A
STATIONARY FRONT REMAINS OVER THE AREA AND AN UPPER LEVEL IMPULSE
MOVES ACROSS THE MIDSOUTH FROM THE NORTHWEST. THINK THE BEST
CHANCE FOR CONVECTION WILL ONCE AGAIN BE LIMITED TO EASTERN
ARKANSAS AND NORTH MISSISSIPPI AS DRIER AIR BEGINS TO FILTER
ACROSS NORTHERN PORTIONS OF THE MIDSOUTH AS SEEN ON WATER VAPOR.
AREAS OF FOG...SOME POSSIBLY DENSE...WILL DEVELOP ONCE AGAIN AFTER
MIDNIGHT IN MUCH OF THE SAME LOCATIONS AS LAST NIGHT. DECIDED TO
HOLD OFF ON A DENSE FOG ADVISORY FOR NOW AND WILL LET THE EVENING
SHIFT REEVALUATE THIS POSSIBILITY.

UPPER LEVEL TROUGH WILL SLOWLY MOVE ACROSS THE AREA ON SUNDAY
HELPING TO INITIATE MORE SHOWERS AND THUNDERSTORMS ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. THINK THE BEST CHANCE FOR
STORMS WILL BE ACROSS NORTH MISSISSIPPI AGAIN BUT NOT AS
WIDESPREAD AS TODAY. AS A RESULT...WARMEST TEMPERATURES WILL
OCCUR WEST OF THE MISSISSIPPI RIVER WITH HIGHS IN THE LOW TO MID
90S WHILE AREAS EAST OF THE RIVER WILL REACH THE MID TO UPPER 80S.

UPPER RIDGE WILL BEGIN TO BUILD OVER THE AREA ON MONDAY AND
EVENTUALLY BRING DRIER AIR INTO THE AREA. AFTERNOON AND EVENING
CONVECTION LOOKS TO DEVELOP ONCE AGAIN ACROSS NORTHEAST
MISSISSIPPI ON MONDAY WHERE THE MOISTURE AND LIFT WILL BE GREATEST.
THIS TREND WILL CONTINUE ON TUESDAY WHERE MOST LOCATIONS WILL BE
DRY AND WARM WITH SOME AREAS NEARING THE MID 90S FOR HIGHS.

BY MID WEEK...ANOTHER COLD FRONT ASSOCIATED WITH AN UPPER TROUGH
WILL BEGIN TO APPROACH THE AREA FROM THE NORTH. THIS FRONT LOOKS TO
STALL JUST NORTH OF THE FORECAST AREA BUT WILL BECOME A FOCUS FOR
THUNDERSTORM DEVELOPMENT WEDNESDAY AND THURSDAY. AN UPPER RIDGE
ONCE AGAIN BUILDS BACK ACROSS THE AREA ON FRIDAY BRINGING SOMEWHAT
DRIER CONDITIONS TO THE MIDSOUTH. HIGH TEMPERATURES WILL RETURN
TO THE LOW TO POSSIBLY MID 90S WITH LOWS NEAR 70 DEGREES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  91  75  92 /  30  20  10  10
MKL  66  90  70  90 /  20  20  10  10
JBR  70  93  73  95 /  30  20  10  10
TUP  69  88  71  90 /  40  30  10  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

KNS
Hazardous weather outlook, Jul 5, 3:39 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT SAT JUL 5 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-062245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
339 PM CDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN
ARKANSAS AND NORTH MISSISSIPPI THIS EVENING. THE MAIN HAZARDS
WITH ANY STRONG THUNDERSTORM THAT DEVELOPS WILL BE WIND
GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KNS

In the hours before

Local storm report, Jul 5, 4:40 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
440 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             4 S HERNANDO            34.77N 89.99W
07/05/2008  E0.75 INCH       DESOTO             MS   TRAINED SPOTTER

            PENNY SIZE HAIL ON HIGHWAY 51 AND WHEELER ROAD.

&&

CCD
Local storm report, Jul 5, 4:58 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
458 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             TREMONT                 34.23N 88.25W
07/05/2008  E0.75 INCH       ITAWAMBA           MS   TRAINED SPOTTER

            PENNY SIZE HAIL IN TREMONT.

0425 PM     HAIL             4 S HERNANDO            34.77N 89.99W
07/05/2008  E0.75 INCH       DESOTO             MS   TRAINED SPOTTER

            PENNY SIZE HAIL ON HIGHWAY 51 AND WHEELER ROAD.

&&

CCD
Special weather statement, Jul 5, 5:29 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
529 PM CDT SAT JUL 5 2008

MSZ001-052315-
DE SOTO MS-
529 PM CDT SAT JUL 5 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES NORTHEAST OF HERNANDO AT 529 PM CDT...
MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DESOTO COUNTY...INCLUDING THE CITY OF HERNANDO...SHOULD
MONITOR THIS STORM CLOSELY..
Special weather statement, Jul 5, 5:47 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
547 PM CDT SAT JUL 5 2008

TNZ049-050-089-052330-
FAYETTE TN-HAYWOOD TN-TIPTON TN-
547 PM CDT SAT JUL 5 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 13 MILES WEST OF DANCYVILLE AT 547 PM CDT...
MOVING EAST AT 12 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN FAYETTE...HAYWOOD AND TIPTON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY..
Local storm report, Jul 5, 5:48 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
548 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             TREMONT                 34.23N 88.25W
07/05/2008  E0.75 INCH       ITAWAMBA           MS   TRAINED SPOTTER

            PENNY SIZE HAIL IN TREMONT.

0425 PM     HAIL             4 S HERNANDO            34.77N 89.99W
07/05/2008  E0.75 INCH       DESOTO             MS   TRAINED SPOTTER

            PENNY SIZE HAIL ON HIGHWAY 51 AND WHEELER ROAD.

0533 PM     HAIL             3 NE HERNANDO           34.86N 89.95W
07/05/2008  E1.75 INCH       DESOTO             MS   EMERGENCY MNGR

            GOLF BALL HAIL ON GETWELL ROAD AND BYHALIA ROAD.

&&

CCD
Local storm report, Jul 5, 5:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
559 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             TREMONT                 34.23N 88.25W
07/05/2008  E0.75 INCH       ITAWAMBA           MS   TRAINED SPOTTER

            PENNY SIZE HAIL IN TREMONT.

0425 PM     HAIL             4 S HERNANDO            34.77N 89.99W
07/05/2008  E0.75 INCH       DESOTO             MS   TRAINED SPOTTER

            PENNY SIZE HAIL ON HIGHWAY 51 AND WHEELER ROAD.

0533 PM     HAIL             3 NE HERNANDO           34.86N 89.95W
07/05/2008  E1.75 INCH       DESOTO             MS   EMERGENCY MNGR

            GOLF BALL HAIL ON GETWELL ROAD AND BYHALIA ROAD.

0555 PM     FLASH FLOOD      COLDWATER               34.69N 89.98W
07/05/2008                   TATE               MS   LAW ENFORCEMENT

            INTERSECTION OF WEST SERVICE ROAD AND NORTH STREET IN
            COLDWATER IS FLOODED AND CLOSED TO TRAFFIC.

&&

CCD

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:57 AM CDTDense Fog AdvisoryMEGCarroll, Chester, Crockett, Decatur, Dyer, Fayette and 14 more4 hr
Jul 5, 6:14 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman46 min
Jul 5, 6:49 PM CDTAreal Flood AdvisoryMEGShelby36 min
Jul 5, 6:54 PM CDTAreal Flood AdvisoryMEGFayette, Hardeman36 min
Jul 5, 3:54 PM CDTSevere Thunderstorm WarningMEGItawamba36 min
Jul 5, 5:12 PM CDTFlash Flood WarningMEGDeSoto, Lafayette, Marshall, Panola, Tate, Tunica89 min
Jul 5, 5:35 PM CDTSevere Thunderstorm WarningMEGDeSoto25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.